Connecticut, 2006

Damaging Winds in Connecticut, August 1, 2006

August 1, 2006 · NWS OKX · 3 events in 2 counties and zones

A line of severe thunderstorms moved east across Southern Connecticut. High winds downed trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A line of severe thunderstorms moved east across Southern Connecticut. High winds downed trees and power lines. News channel 8 reported trees downed on houses and cars in Orange and Derby.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 1, 2:45 PM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 1, 2:45 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
345 PM EDT TUE AUG 01 2006

...EXCESSIVE HEAT WARNINGS IN EFFECT AS DANGEROUS HEAT WAVE EXPECTED
ACROSS THE ENTIRE TRI-STATE REGION THROUGH WEDNESDAY...AND FOR
SOUTHERN PORTIONS ON THURSDAY...

.NEAR TERM (TONIGHT)...
OPPRESSIVE HEAT WILL CONTINUE INTO THIS EVENING...AS TEMPERATURES
WILL BE SLOW TO RETREAT THIS EVENING...AND DEW POINT TEMPERATURES
MAY RISE BY A DEGREE OR TWO. THE LONG DURATION OF EXTREME HEAT IS A
CONCERN...WITH MOST LOCATIONS EXCEEDING WARNING CRITERIA THROUGH
7 PM. NYC/NJ URBAN AREAS LOCATIONS MAY REMAIN ABOVE WARNING CRITERIA
UNTIL AROUND 8 OR 9 PM.

EXCESSIVE HEAT WARNING REMAINS IN EFFECT TONIGHT AS HIGHER DEWPOINT
AIR CONTINUES TO PUMP INTO THE REGION AND KEEP TEMPS FROM FALLING
TOO MUCH. THE MOST OPPRESSIVE CONDITIONS WILL BE ACROSS URBAN AREAS
OF NYC/NJ WHICH WILL ONLY BOTTOM OUT IN THE LOWER TO MIDDLE 80S WITH
HEAT INDICES REMAINING AT OR ABOVE 90 DEGREES THRU MOST OF THE
NIGHT...AND IN SOME LOCALES...ALL NIGHT. EXPECT MID 70S ACROSS THE
COAST...AND LOWER 70S ACROSS NORTHERN ZONES AND PINE BARRENS.

OTHERWISE...HAVE TOSSED IN A SLIGHT OR CHANCE OF THUNDERSTORMS
ACROSS THE REGION DUE TO ISOLATED CONVECTION UPSTREAM. WILL GO
SLIGHT CHANCE FOR MOST OF THE AREA...WITH CHANCE ACROSS SOUTHERN
CONNECTICUT AND EASTERN LONG ISLAND. EVEN WITH VERY WARM
TEMPERATURES THROUGH THE VERTICAL COLUMN...WEVE HEATED UP ENOUGH TO
PRODUCE UNSTABLE LAPSE RATES. THE PRESENCE OF A LOW LEVEL
BOUNDARY...POSSIBLY LEFTOVER FROM THE MCS OVERNIGHT...ACROSS
CONNECTICUT COULD FOCUS CONVECTION. WELL ALSO HAVE TO WATCH ANY
SEABREEZE BOUNDARIES AS WELL.

SOME PATCHY FOG IS POSSIBLE DUE TO HIGH MOISTURE LEVELS AND LIGHT
WINDS...ESPECIALLY BETTER RADIATING FAR OUTLYING REGIONS.

&&

.SHORT TERM (WEDNESDAY THROUGH THURSDAY NIGHT)...
EXCESSIVE HEAT WARNING WILL REMAIN IN EFFECT FOR WED AS RIDGING
SURFACE/ALOFT KEEP ANY CONVECTION AND MOST CLOUD COVER TO THE NORTH
OF THE REGION. WED WILL BE SLIGHTLY HOTTER THAN TUES AS 850 HPA
TEMPS RISE TO BETWEEN 23C AND 25C...WITH MAX TEMPS OF 101-105 ACROSS
NYC...NE NJ AND THE LOWER HUDSON VALLEY...AND UPPER 90S TO 101
ELSEWHERE. EVEN THE GON AREA AND THE EAST END WILL SEE HIGHS IN THE
MID TO UPPER 90S.

WITH DEWPOINTS EXPECTED TO RANGE FROM 73 TO 75 DEGREES DURING THE
AFTERNOON...MAX HEAT INDICES OF 110 TO 115 ARE EXPECTED DURING THE
AFTERNOON ACROSS NYC AND NE NJ...WITH 106 TO 112 ELSEWHERE. ONCE
AGAIN LONG DURATION OF EXTREME HEAT IS EXPECTED...WITH MOST
LOCATIONS AT OR ABOVE 105 DEGREE HEAT INDICES FROM MID MORNING
THROUGH LATE EVENING. NYC/NJ URBAN AREAS LOCATIONS MAY REMAIN ABOVE
WARNING CRITERIA UNTIL AROUND 8 OR 9 PM.

VERY WARM WED NIGHT WITH OVERNIGHT MINS IN THE LOWER TO MID 80S
NYC/NJ URBAN AREAS...UPPER 70S TO AROUND 80 COAST...MID 70S
ACROSS NORTHERN ZONES AND PINE BARRENS. HEAT INDICES MAY NOT DROP
BELOW THE LOWER TO MID 90S ACROSS NYC/NJ METRO AREA...WHILE WELL
INTO THE 80S ACROSS THE REMAINDER OF THE AREA.

HAZY CONDITIONS WILL CONTINUE THROUGH WED NIGHT...WITH NO PRECIP
EXPECTED DUE TO STRONG MID LEVEL CAPPING. PATCHY FOG POSSIBLE ONCE
AGAIN WITH HIGH MOISTURE LEVELS AND LIGHT WINDS...ESPECIALLY BETTER
RADIATING FAR OUTLYING REGIONS.

THE MASSIVE UPPER RIDGE BEGINS TO FLATTEN OUT SOMEWHAT BY THURSDAY.
THIS WILL LEAD TO SOME MODERATION OF THE AIRMASS IN PLACE. 850 HPA
TEMPERATURES RETREAT TO ABOUT 20C TO 22C...WHICH COULD WORK TO KEEP
US FROM REACHING 100 DEGREES FOR A THIRD STRAIGHT DAY.

HOWEVER...DEW POINT TEMPERATURES ARE STILL EXPECTED TO REMAIN AT OR
SLIGHTLY ABOVE 70 DEGREES. THIS WILL KEEP INTACT HEAT INDEX LEVELS
THAT MEET EXCESSIVE HEAT WARNING CRITERIA ACROSS NEW YORK CITY...
NORTHEAST NEW JERSEY AND LONG ISLAND. A LITTLE MORE UNCERTAINTY
EXISTS FOR NORTHERN ZONES...AS THE ABILITY TO RADIATE AT NIGHT AT
LEAST A LITTLE WILL KEEP THESE AREAS FROM UPPER 90S AND ABOVE
TEMPERATURES. THAT...AND THE POTENTIAL FOR AN EARLIER ARRIVAL OF
PRECIPITATION/ DEBRIS CLOUDS FROM AN APPROACHING COLD FRONT WILL
HELP SUPPRESS HEAT INDEX VALUES TO BETWEEN 100 AND 105...WHILE THE
AFOREMENTIONED SOUTHERN ZONES ONCE AGAIN APPROACH 110.

STILL SOME UNCERTAINTY AS TO THE SPEED OF THE COLD FRONT SAGGING
INTO THE AREA THURSDAY AFTERNOON/EVENING. GFS BRINGS IT SOUTH
THROUGH THE AREA BY LATE THURSDAY AFTERNOON...WHILE THE NAM/WRF
HOLDS IT OFF TILL EARLY FRIDAY. WILL LEAN TOWARD THE GFS AT THIS
POINT...BUT WILL DO SO CAUTIOUSLY AS MODELS ARE WELL KNOWN TO BE TOO
AGGRESSIVE WITH THE PROGRESSION OF COLD FRONTS AT THIS TIME OF YEAR.
THEY ALSO TEND TO UNDER ESTIMATE THE HEATING AHEAD OF A COLD FRONT
IN THIS AREA...OVERDOING CLOUD COVER. THIS FACT COMBINED WITH TEMPS
ALREADY STARTING WELL IN THE 80S...850 HPA TEMPS STILL IN THE LOWER
20S C...MOISTURE POOLING AHEAD OF THE FRONT INCREASING DEWPOINTS
INTO THE MID 70S...AND WITH A WSW FLOW AHEAD OF THE FRONT WOULD
EXPECT TEMPS ACROSS THE SOUTHERN HALF OF THE CWA TO BE VERY SIMILAR
TO WEDNESDAY. TEMPS ACROSS THE NORTHERN TIER ZONES MAY BE HELD DOWN
A BIT BY EARLIER ONSET OF CONVECTION.

WILL CONTINUE WITH CHC SHRA/TSRA FROM NORTH TO SOUTH FOR THU
AFTERNOON AS WELL...DUE TO HIGH INSTABILITY WITH APPROACHING FRONT
AND VORT LOBE ENERGY AS A TRIGGER. SUFFICIENT 0-6 KM SHEAR...AND
850-500 MB UNIDIRECTIONAL FLOW OF 30-35 KT COULD MAKE FOR DECENT SVR
WX POTENTIAL...WITH SOME MULTICELLULAR ORGANIZATION AND BOWING
SEGMENTS. DAMAGING WINDS WOULD BE THE GREATEST THREAT.

&&

.LONG TERM (FRIDAY THROUGH TUESDAY)...
A COLD FRONT WILL DROP SOUTH OF THE CWA FRIDAY BRINGING MUCH RELIEF
FROM THE HEAT AND HUMIDITY THE REGION HAS SEEN FOR THE LAST 3 DAYS.
DAYTIME HIGH TEMPERATURES ON FRIDAY ARE EXPECTED TO RANGE IN THE
LOWER AND MIDDLE 80S WITH THE WARMEST TEMPERATURES IN THE NYC METRO
AREA. IN ADDITION...A WAVE OF LOW PRESSURE WILL MOVE ACROSS THE
FRONT BRINGING THE REGION SOME CLOUDY SKIES AND THE THREAT OF A
SHOWER OR EVEN A THUNDERSTORM. MUCH DRIER CONDITIONS ARE EXPECTED
FOR SATURDAY AND SUNDAY AS HIGH PRESSURE MOVES OVER THE REGION.
TEMPERATURES OVER THE WEEKEND ARE EXPECTED TO CLIMB INTO THE MIDDLE
AND UPPER 80S WITH THE EXCEPTION BEING ACROSS LONG ISLAND AND
COASTAL CONNECTICUT WHERE HIGHS WILL ONLY REACH THE LOWER 80S.
ANOTHER COLD FRONT IS FORECASTED TO MOVE ACROSS THE CWA SOMETIME ON
MONDAY INTO TUESDAY SETTING OFF SHOWERS OR THUNDERSTORMS.

&&

.AVIATION...
A QUIET 24 HOURS AS CONDITIONS REMAIN VFR. ONLY FEW-SCT CUMULUS
WHICH WONT HAVE ANY IMPACT ANY OPERATIONS. WINDS WILL GENERALLY BE
OUT OF THE WEST-SOUTHWEST AND INCREASE TO 10-15 KT DURING THE
DAYTIME HOURS AND DIMINISH DURING THE EVENING AND OVERNIGHT HOURS.

&&

.MARINE...
THE COASTAL WATERS WILL LIE AT THE SOUTHERN EDGE OF THE WESTERLIES
THROUGH MUCH OF THIS FORECAST PERIOD. A FRONTAL BOUNDARY WILL REMAIN
NEARLY STATIONARY ALONG THE U.S./CANADIAN BORDER UNTIL LATE IN THE
WEEK....WHILE A W/SW FLOW AT 10 TO 15 KT PREVAILS ACROSS THE COASTAL
WATERS. SEAS WILL APPROACH BUT REMAIN JUST SHY OF SCA CRITERIA ON
THE EASTERNMOST OCEAN ZONE. A LIGHTER FLOW IS FORECAST ON BOTH NY
HARBOR AND LI SOUND. THE COLD FRONT WILL DROP ACROSS THE WATERS
DURING THE DAY THU...WITH WINDS BECOMING NW LATE...THEN VEERING
AROUND TO THE N FOR FRI AND SAT.

&&

.HYDROLOGY...
DRY WX FCST TO CONTINUE THROUGH WED NIGHT...THEN A CHANCE OF TSTMS
THU AND THU NIGHT AS THE NEXT COLD FRONT APPROACHES. LOCALLY HEAVY
DOWNPOURS WILL BE POSSIBLE AT THAT TIME AS PWATS INCREASE TO 2+
INCHES WITH LOCALIZED URBAN FLOODING...BUT NO MAJOR HYDROLOGIC
PROBLEMS ARE EXPECTED.

&&

.CLIMATE...
SOME LONG STANDING RECORDS FOR HIGH TEMPERATURES COULD BE TIED OR
BROKEN THIS AFTERNOON...WEDNESDAY...AND THURSDAY. THE FOLLOWING ARE
RECORD HIGH TEMPERATURES AT SELECTED LOCATIONS AROUND THE TRI-STATE
REGION FOR THE NEXT THREE DAYS...

                                            LAST DATE
LOCATION       TODAY   WEDNESDAY  THURSDAY  100 REACHED
CENTRAL PARK 100/1933  100/1955   97/2005  103..8/09/2001
NEWARK        99/1999  100/1955   99/1993  102..8/13/2005
BRIDGEPORT    93/1955   96/1995   96/1975  100..8/09/2001
LAGUARDIA     99/1999  100/1955   96/2005  100..7/18/2006
KENNEDY       97/1999   98/1975   93/2005  102..7/05/1999
ISLIP         95/1999   92/2005   95/2005  100..8/09/2001

AS OF 345 PM THE HIGHEST TEMPERATURE REACHED THUS FAR HAS BEEN...

CENTRAL PARK  95
NEWARK        100 NEW RECORD HIGH
BRIDGEPORT    94  NEW RECORD HIGH
LAGUARDIA     100 NEW RECORD HIGH
KENNEDY       97  TIES RECORD HIGH
ISLIP         95  TIES RECORD HIGH

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...EXCESSIVE HEAT WARNING FOR CTZ005>012 FROM NOON TUESDAY TO
     8 PM WEDNESDAY.
  ...SEVERE THUNDERSTORM WATCH FOR CTZ005>012 UNTIL 9 PM.
NJ...EXCESSIVE HEAT WARNING FOR NJZ002>006-011 FROM NOON TUESDAY
     TO 5 PM THURSDAY.
  ...SEVERE THUNDERSTORM WATCH FOR NJZ002>006-011 UNTIL 9 PM.
NY...EXCESSIVE HEAT WARNING FOR NYZ067>070 FROM NOON TUESDAY TO
     8 PM WEDNESDAY.
  ...EXCESSIVE HEAT WARNING FOR NYZ071>081 FROM NOON TUESDAY TO 5
     PM THURSDAY.
  ...SEVERE THUNDERSTORM WATCH FOR NYZ067>081 UNTIL 9 PM.
MARINE...SEVERE THUNDERSTORM WATCH FOR ANZ330-335-338-350-353-355
         UNTIL 9 PM...ALL WATERS.

&&
Hazardous weather outlook, Aug 1, 3:16 PM EST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
416 PM EDT TUE AUG 1 2006

CTZ005>012-NYZ067>070-022030-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-
416 PM EDT TUE AUG 1 2006

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT WEDNESDAY...
...SEVERE THUNDERSTORM WATCH 665 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
CONNECTICUT AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM THIS EVENING.
DAMAGING WINDS ARE EXPECTED TO BE THE MAIN THREAT IN SCATTERED
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

HIGH TEMPERATURES ARE EXPECTED TO CLIMB TO NEAR 100 DEGREES
ACROSS THE AREA WEDNESDAY. COMBINED WITH OPPRESSIVELY HIGH
HUMIDITY LEVELS...THIS WILL RESULT IN HEAT INDICES CLIMBING TO
BETWEEN MAXIMUM LEVELS OF 108 TO 115 DEGREES DURING THE AFTERNOON.
THE HIGHEST HEAT INDICES ARE EXPECTED TO OCCUR BETWEEN 100 PM AND
600 PM.

THE OPPRESSIVE HEAT AND HUMIDITY IS EXPECTED TO CONTINUE THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUIRED THIS EVENING.

NJZ002>006-011-NYZ071>081-022030-
WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
416 PM EDT TUE AUG 1 2006

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 5 PM EDT THURSDAY...
...SEVERE THUNDERSTORM WATCH 665 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEW
JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM THIS EVENING.
DAMAGING WINDS ARE EXPECTED TO BE THE MAIN THREAT IN SCATTERED
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HIGH TEMPERATURES ARE EXPECTED TO CLIMB TO NEAR 100 DEGREES
ACROSS THE AREA WEDNESDAY. COMBINED WITH OPPRESSIVELY HIGH
HUMIDITY LEVELS...THIS WILL RESULT IN HEAT INDICES CLIMBING TO
BETWEEN MAXIMUM LEVELS OF 110 TO 120 DEGREES DURING THE AFTERNOON
IN THE HIGHLY URBANIZED AREAS...AND AROUND 110 CLOSER TO THE
COAST. THE HIGHEST HEAT INDICES ARE EXPECTED TO OCCUR BETWEEN 100
PM AND 600 PM.

THE OPPRESSIVE HEAT AND HUMIDITY IS EXPECTED TO CONTINUE THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUIRED THIS EVENING.

ANZ330-335-338-350-353-355-022030-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
416 PM EDT TUE AUG 1 2006

...SEVERE THUNDERSTORM WATCH 665 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS.

.DAY ONE...TONIGHT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM THIS EVENING.
DAMAGING WINDS ARE EXPECTED TO BE THE MAIN THREAT IN SCATTERED
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUIRED THIS EVENING.

In the hours before

Special weather statement, Aug 1, 3:28 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
428 PM EDT TUE AUG 1 2006

CTZ005-006-012130-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-
428 PM EDT TUE AUG 1 2006

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS FOR
FAIRFIELD AND NEW HAVEN COUNTIES...

AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST
OF TORRINGTON TO 10 MILES NORTHWEST O WATERBURY TO 9 MILES NORTHWEST
OF SHERMAN...AND MOVING SOUTHEAST A 20 MPH.

THESE STORMS WILL BE...
  NEAR SHERMAN BY 445 PM.
  NEAR WOLCOTT BY 450 PM.
  NEAR NAUGATUCK BY 455 PM.
  NEAR SOUTHBURY BY 505 PM.
  NEAR CHESHIRE BY 510 PM.
  NEAR DANBURY BY 515 PM.

PEOPLE IN NORTHERN FAIRFIELD AND NORTHERN NEW HAVEN COUNTIES...
INCLUDING THE CITIES OF SHERMAN...WATERBURY...WOLCOTT...NAUGATUCK...
SOUTHBURY...CHESHIRE...BEACON FALLS...DANBURY...MERIDEN AND
SEYMOUR...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

MLE
Special weather statement, Aug 1, 3:28 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
428 PM EDT TUE AUG 1 2006

CTZ005-006-012130-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-
428 PM EDT TUE AUG 1 2006

...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS FOR
FAIRFIELD AND NEW HAVEN COUNTIES...

AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST
OF TORRINGTON TO 10 MILES NORTHWEST OF WATERBURY TO 9 MILES
NORTHWEST OF SHERMAN...AND MOVING SOUTHEAST A 20 MPH.

THESE STORMS WILL BE...
  NEAR SHERMAN BY 445 PM.
  NEAR WOLCOTT BY 450 PM.
  NEAR NAUGATUCK BY 455 PM.
  NEAR SOUTHBURY BY 505 PM.
  NEAR CHESHIRE BY 510 PM.
  NEAR DANBURY BY 515 PM.

PEOPLE IN NORTHERN FAIRFIELD AND NORTHERN NEW HAVEN COUNTIES...
INCLUDING THE CITIES OF SHERMAN...WATERBURY...WOLCOTT...NAUGATUCK...
SOUTHBURY...CHESHIRE...BEACON FALLS...DANBURY...MERIDEN AND
SEYMOUR...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

MLE
Special weather statement, Aug 1, 4:32 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
532 PM EDT TUE AUG 1 2006

CTZ005-006-010-012230-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN NEW HAVEN-
532 PM EDT TUE AUG 1 2006

...SPECIAL WEATHER STATEMENT FOR THUNDERSTORMS FOR FAIRFIELD AND NEW
HAVEN COUNTIES...

AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM DURHAM TO NEW HAVEN
TO NEWTOWN...AND MOVING SOUTHEAST AT 15 MPH.

THESE STORMS WILL BE...
  NEAR SHELTON BY 540 PM.
  NEAR ORANGE BY 550 PM.
  NEAR NORTH MADISON BY 555 PM.
  NEAR MILFORD BY 610 PM.

PEOPLE IN EASTERN FAIRFIELD AND SOUTHERN NEW HAVEN COUNTIES...
INCLUDING THE CITIES OF NORTH HAVEN...MONROE...HAMDEN...DERBY...
SHELTON...NEW HAVEN...NORTH BRANDFORD...ORANGE...NORTH MADISON AND
BRANFORD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

The radar

The Brookhaven radar (KOKX), 49 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, New Haven

When
August 1, 5:05 PM EST
Where
New Haven County, New Haven
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.300, -72.917

Thunderstorm Wind, Fairfield

When
August 1, 5:35 PM EST
Where
Fairfield County, Shelton
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.317, -73.100

Thunderstorm Wind, New Haven

When
August 1, 5:55 PM EST
Where
New Haven County, Orange
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.267, -73.033

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2006Every state in 2006This day in weather historyWarnings in Connecticut, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531665, 5531666, 5531667.